Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 28, NWS Albuquerque, NM

June 26, 2022Chaves County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 26, 2022, 4:44 PM MDT for Chaves County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2022, 4:44 PM MDT (22:44 UTC)
Expired
Jun 26, 2022, 6:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:58 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 26, 2:58 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
258 PM MDT Sun Jun 26 2022

.SYNOPSIS...
Persistent cloud cover and lower temperatures are keeping more robust
precipitation at bay so far today. Isolated to scattered
thunderstorms are still possible through this evening, especially
across western and central NM. Therefore, Flood Watches for flash
flooding are still out through tonight focusing over recent burn
scars and for areas that have seen 1.00" to 2.00" of rain over the
past day. Monday sees warmer temperatures allowing for greater
coverage of stronger storms. Storm coverage trends down Tuesday and
Wednesday as temperatures trend warmer and the sky clears out. But
another more robust monsoon plume looks to return by the end of
the week, bringing more chances for scattered to numerous storms.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Near record monsoon moisture continues to stream northward into the
desert southwest, highlighted by a 1.13" PWAT measurement on the 12Z
morning sounding at ABQ. The big difference maker keeping more
localized heavier rainfall and vigorous convection at bay is the
persistent cloud cover and CAA that followed a backdoor front through
eastern and central NM last night. Therefore, mostly light to
moderate widespread showers will continue through the afternoon, with
isolated to scattered embedded convective thunderstorms. The more
convective thunderstorm activity will favor the western half of the
state where instability is higher. Although, satellite is showing
some clearing pockets across the eastern plains where surface obs are
showing temperatures climbing into the 70s at Clovis and Tucumcari,
so cannot entirely rule out there being isolated convective updrafts
over the Sacramento's or lower Pecos River Basin.

An upper high begins taking better shape over the Great Basin
overnight, setting up northerly flow aloft on the eastern periphery
of the high into the Four Corners area and northern NM. This will
cause ongoing showers/storms to become compressed in spatial coverage
over central NM tonight into Monday morning. There is growing
confidence for more widespread moderate and localized heavy rainfall
over areas that have already received 1.00" to 2.00" of rain in the
past 24-hours in the Espanola, Los Alamos, and Santa Fe area. The
Flood Watch for flash flooding potential will be expanded for this
area tonight. As well, the current Flood Watch for burn scar flash
flooding over the Cerro Pelado, Hermit's Peak/Calf Canyon, and Cook's
Peak burn scars will be extended through the middle of Monday
morning.

This cluster of moderate showers with embedded isolated convection
will taper off slowly through Monday morning. More typical afternoon
convection looks to get going over the mountains by Monday afternoon,
with the aforementioned northerly flow aloft pushing storms southward
into central and southern NM Monday night.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
The long term period sees a general downtrend in storm coverage
across the forecast area as PWATs trend down and the upper high
becomes more firmly situated over NM. This will result in scattered
storms forming over the mountains, slowly drifting over adjacent
lower elevations areas. Wednesday sees the slowest and most erratic
storm motion potential. So although overall less storm coverage may
bring much less potential for burn scar flash flooding, the slow
storm motions will still allow these isolated to scattered storms to
pose that risk. Temperatures trend up for all areas with sunnier
skies expected.

The high begins to break down by the end of the week, with a more
robust monsoon tap expected to return. This will trend PWATs back up
to an 1.00" or more for the end of the week. An increase in storm
coverage will ensue, favoring the mountains each day before moving
off over adjacent lower elevations.

24

&&

.FIRE WEATHER...
No fire weather concerns through the forecast period. Light to
moderate rainfall with embedded isolated thunderstorms producing
locally heavy rainfall continues the chances for burn scar flash
flooding tonight through Monday morning. Higher temperatures Monday
will allow for more robust convective updrafts producing more locally
heavy rainfall than this weekend. Storm coverage trends lower Tuesday
and Wednesday with scattered coverage, but storm motions will be
rather slow and erratic. Monsoon moisture and afternoon storm
coverage trends back up, especially across the western half of the
state, Thursday into next weekend.

24

&&

.AVIATION...
18Z TAF CYCLE
Persistent monsoon flow in the presence of disturbances aloft will
lead to another day of widespread showers. Due to cooling and
stabilization, tstm activity will be limited, especially across
portions of the eastern plains. Storm motions will be generally
toward the north to north-northeast. Areas of MVFR and IFR will
accompany precipitation this afternoon and through tonight. Do expect
cigs to begin improving by 17Z.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  58  81  58  86 /  70  40   0  10
Dulce...........................  51  74  47  82 /  90  70  20  30
Cuba............................  52  69  51  77 /  80  80  30  30
Gallup..........................  53  78  54  84 /  60  60  20  20
El Morro........................  52  70  52  77 /  70  70  40  30
Grants..........................  52  71  52  79 /  80  80  40  30
Quemado.........................  54  72  53  78 /  80  80  50  50
Magdalena.......................  55  71  56  74 /  80  80  60  50
Datil...........................  53  69  53  73 /  80  90  60  60
Reserve.........................  53  77  53  84 /  80  80  50  60
Glenwood........................  60  81  61  85 /  70  70  50  50
Chama...........................  47  67  44  77 /  90  60  40  50
Los Alamos......................  53  66  54  75 /  90  90  40  50
Pecos...........................  51  65  51  76 / 100  90  50  50
Cerro/Questa....................  44  66  42  76 /  80  70  40  50
Red River.......................  43  62  42  71 /  90  70  40  60
Angel Fire......................  44  61  40  71 /  90  80  40  60
Taos............................  50  68  48  79 /  80  80  30  40
Mora............................  48  65  48  75 /  90  80  50  60
Espanola........................  56  73  55  82 /  90  80  40  40
Santa Fe........................  54  68  54  75 / 100  90  50  50
Santa Fe Airport................  52  70  52  78 /  90  80  40  40
Albuquerque Foothills...........  58  73  60  81 /  90  80  50  40
Albuquerque Heights.............  57  74  59  81 /  90  80  50  30
Albuquerque Valley..............  55  76  57  83 /  80  80  50  30
Albuquerque West Mesa...........  57  74  59  82 /  90  80  50  30
Belen...........................  59  77  59  82 /  80  70  60  40
Bernalillo......................  57  75  58  84 /  90  80  50  30
Bosque Farms....................  55  77  56  82 /  80  80  60  30
Corrales........................  57  75  58  83 /  90  80  50  30
Los Lunas.......................  57  77  57  82 /  80  80  60  30
Placitas........................  56  71  57  79 /  90  80  50  30
Rio Rancho......................  58  73  59  82 /  90  80  50  30
Socorro.........................  60  80  62  82 /  70  70  60  40
Sandia Park/Cedar Crest.........  52  66  54  73 /  90  80  60  40
Tijeras.........................  54  70  55  77 /  90  80  60  40
Edgewood........................  52  68  53  77 /  90  80  60  50
Moriarty/Estancia...............  51  70  52  78 /  90  80  60  50
Clines Corners..................  49  66  52  74 /  90  80  60  50
Mountainair.....................  52  71  54  75 /  80  70  60  50
Gran Quivira....................  54  73  55  74 /  70  70  60  60
Carrizozo.......................  58  77  60  77 /  60  60  50  60
Ruidoso.........................  51  69  53  69 /  60  70  50  70
Capulin.........................  47  67  50  77 /  70  70  20  20
Raton...........................  50  69  50  82 /  70  70  20  20
Springer........................  51  70  52  80 /  80  80  30  30
Las Vegas.......................  49  65  50  77 /  90  80  50  50
Clayton.........................  51  68  53  81 /  50  60  20  10
Roy.............................  51  65  55  77 /  80  80  30  30
Conchas.........................  57  74  60  84 /  70  70  40  30
Santa Rosa......................  56  71  60  80 /  80  60  50  40
Tucumcari.......................  57  76  62  86 /  50  40  40  30
Clovis..........................  56  77  61  81 /  40  30  40  50
Portales........................  57  80  62  83 /  40  20  40  40
Fort Sumner.....................  59  77  63  82 /  70  40  50  40
Roswell.........................  63  84  66  85 /  70  20  40  50
Picacho.........................  57  76  60  77 /  70  40  40  60
Elk.............................  54  74  56  76 /  60  40  40  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for the following zones...
NMZ211-214-215-229.

Flood Watch from 6 PM MDT this evening through Monday morning for
the following zones... NMZ217-218.

&&

In the hours before

Special weather statement, Jun 26, 3:35 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
335 PM MDT Sun Jun 26 2022

NMZ238-262200-
Chaves County Plains-
335 PM MDT Sun Jun 26 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAVES
COUNTY THROUGH 400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm over
Roswell, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell and Midway.

This includes the following highways...
 Highway 285 between Mile Markers 99 and 116.
 Highway 380 between Mile Markers 156 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3335 10434 3321 10452 3336 10470 3353 10446
TIME...MOT...LOC 2135Z 137DEG 8KT 3336 10449

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:06 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jun 26, 2:51 PM MDTFlood WatchABQBernalillo, Rio Arriba, Sandoval, Santa Fe, Taos18 hr
Jun 26, 3:35 PM MDTSpecial Weather StatementABQChaves25 min
Jun 26, 3:48 PM MDTFlash Flood Warning Considerable damage threatABQSandoval2 hr
Jun 26, 4:01 PM MDTAreal Flood AdvisoryABQChaves43 min
Jun 26, 4:45 PM MDTFlash Flood Warning Considerable damage threatABQCatron2 hr
Jun 26, 5:22 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jun 26, 5:49 PM MDTAreal Flood AdvisoryABQChaves3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.